Alert archive / Ohio / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Charleston, WV

July 18, 2010Athens County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 18, 2010, 3:50 AM EDT for Athens County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2010, 3:50 AM EDT (07:50 UTC)
Expired
Jul 18, 2010, 6:20 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 125 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WGUS51 KRLX 180750
FFWRLX
OHC009-181045-
/O.NEW.KRLX.FF.W.0039.100718T0750Z-100718T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ATHENS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF NELSONVILLE...

* UNTIL 645 AM EDT

* AT 342 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.  
  RAINFALL OF 1.5 TO 2.5 INCHES HAS OCCURRED SINCE 2AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHAUNCEY...
  BUCHTEL AND AMESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. 

SMALL STREAMS PARTICULARLY VULNERABLE TO FLASH FLOODING AT THIS TIME 
INCLUDE MCDOUGALL BRANCH AND WYATT RUN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8185 3933 8186 3934 8229 3947 8227

$$

19
2 follow-up statements
090 
WGUS71 KRLX 180842
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT SUN JUL 18 2010

OHC009-181045-
/O.CON.KRLX.FF.W.0039.000000T0000Z-100718T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATHENS OH-
442 AM EDT SUN JUL 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
NORTHERN ATHENS COUNTY...

AT 436 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE LINE OF STORMS RESPONSIBLE FOR THE WARNING HAD SHIFTED EAST OF 
THE WARNED AREA. HOWEVER...1 TO 2.5 INCHES OF RAIN FELL SINCE 2 AM 
EDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NELSONVILLE. 
SMALL STREAMS PARTICULARLY VULNERABLE TO FLOODING INCLUD MCDOUGALL 
BRANCH AND WYATT RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. JUST ONE FOOT OF FLOWING 
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN 
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3945 8185 3933 8186 3934 8229 3947 8227

$$

19
640 
WGUS71 KRLX 181020
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 AM EDT SUN JUL 18 2010

OHC009-181029-
/O.CAN.KRLX.FF.W.0039.000000T0000Z-100718T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATHENS OH-
620 AM EDT SUN JUL 18 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN ATHENS
COUNTY...

THOUGH A COUPLE SHOWERS ARE STILL PASSING OVER THE AREA...THE HEAVY 
RAIN HAS ENDED...AS A RESULT THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. STREAMS AND CREEKS THAT RESPONDED TO THE EARLIER HEAVY 
RAIN WILL CONTINUE TO RECEDE.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8185 3933 8186 3934 8229 3947 8227

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:36 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 18, 2:36 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
236 AM EDT SUN JUL 18 2010

.SYNOPSIS...
WE STAY ON SOUTHERN EDGE OF THE WESTERLIES THROUGH AT LEAST
THURSDAY...WITH SEASONABLY WARM TEMPERATURES...PASSING
DISTURBANCES...AND OCCASIONAL THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
CHALLENGING FORECAST CONTINUES FOR OUR REGION WHICH LIES UNDER THE
SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE MAIN SYNOPTIC BOUNDARY IS
WELL NORTH OF OUR AREA AND HARD TO TIME UPPER DISTURBANCES CONTINUE
TO RIDE ACROSS OUR AREA. THE MODELS ARE QUITE NOISY IN THIS PATTERN.
ONE SUCH DISTURBANCE IS SEEN NOW IN THE FORM OF A CLUSTER OF
THUNDERSTORMS THAT HAVE DEVELOPED OVER SOUTHEAST OHIO...MOVING EAST.
ALTHOUGH THERE ARE LIKELY OUTFLOW BOUNDARIES ACROSS THE AREA FROM
PREVIOUS CONVECTION THAT MAY INFLUENCE THIS CLUSTER OF STORMS...THE
MOVEMENT OF THIS CLUSTER IS EXPECTED TO HAVE SOME SOUTHEAST
COMPONENT AS IT TRIES TO BUILD INTO THE MOIST FEED. THUS...CAT POPS
THIS MORNING MAINLY ACROSS THE NORTH...TRENDING TOWARD THE CENTRAL
WEST VIRGINIA MOUNTAINS BEFORE THE CLUSTER WEAKENS MID MORNING. WILL
ADD LOCALLY HEAVY RAINS TO THIS AREA.

BEYOND THIS...MAINLY A DIURNAL PATTERN FOR CONVECTION THIS AFTERNOON
IN THE QUITE MOIST AND UNSTABLE AIR. GOING GENERAL CHANCE POP THIS
AFTERNOON. NEXT UPPER FEATURE MODELS LATCH ONTO IS A SIGNIFICANT
UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST FROM THE UPPER MIDWEST
TONIGHT. THIS DISTURBANCE ACTIVATES A MESOSCALE CONVECTIVE COMPLEX
VICINITY THE FRONT THIS AFTERNOON...THEN DROPS IT EAST SOUTHEAST
OVER OUR AREA LATER TONIGHT. RAISING POPS TO LIKELY...MAINLY
NORTHWEST HALF TONIGHT...BUT A STORM CANNOT BE RULED OUT ANYWHERE AT
ANY TIME. ALTHOUGH LOCALLY HEAVY RAINS ARE POSSIBLE...TOO EARLY TO
JUMP ON ANY AREAL FLOOD WATCH...GIVEN THE FEATURES ARE PROGRESSIVE.

GOING JUST A BIT ON THE COOLER SIDE OF GUIDANCE TODAY. THINK THERE
WILL BE MORE SUNSHINE BEHIND THIS MORNING CLUSTER OF STORMS. FOR
TONIGHT...DEFINITELY ON THE MILDER SIDE OF TEMP GUIDANCE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MODELS AGREE ON WELL MARKED WAVE CONTINUING THROUGH THE AREA MONDAY
MORNING TO EARLY AFTERNOON...AND A FEW HOURS FASTER COMPARED TO
PRIOR RUNS. MESOSCALE INFLUENCES WILL NO DOUBT MESS AROUND WITH
DETAILS OF EVENTUAL TIMING AND PLACEMENT...BUT WITH THAT YET TO BE
REVEALED...I HAVE PLACED THE HIGHEST POPS /LIKELY/ COINCIDING WITH
VORTICITY AXIS AS IT SWINGS THROUGH. CAPE VALUES OF 2000-3000 J/KG
EVIDENT IN MODELS...GFS AS USUAL THE HIGHEST WITH SOME LOCATIONS
EVEN AROUND 4000 J/KG MUCAPE. HOWEVER...WITH TIMING OF WAVE...LOTS
OF CLOUDS AROUND AND AGAIN...MESOSCALE INFLUENCES.

GIVEN THE ABOVE...WITH PRECIPITABLE WATER AROUND 2 INCHES AND
WSW-ENE VORTICITY AXIS SLOWING DOWN AS IT SINKS SOUTH...WILL HAVE TO
CONSIDER POTENTIAL FOR WATER PROBLEMS ESPECIALLY FOR AREAS THAT ARE
ALREADY WET FROM RECENT RAINS. NOT VERY MUCH SHEAR MONDAY...BUT WITH
SOUNDINGS SHOWING WIDE CAPE...UPDRAFT STRENGTH COULD LEND ITSELF TO
STRONG TO MARGINALLY SEVERE CLUSTERS OF STORMS.

WAVES NOT AS OBVIOUS IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT
PERIOD...BUT GENERAL PATTERN SIMILAR. THAT IS...WE REMAIN IN THE
SOUTHERN PERIPHERY OF THE WESTERLIES...AND ANY WEAK WAVE WILL BE
ABLE TO HARNESS INSTABILITY OF OUR AIR MASS. UPSTREAM COMPLEXES WILL
BE ABLE TO ADVECT THROUGH OUR REGION.

I AGAIN USED BIAS CORRECTED CONSENSUS OF MODELS FOR HIGH
TEMPERATURES MONDAY-TUESDAY...WHILE OPTING FOR WARM SIDE OF GUIDANCE
FOR LOW TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BELIEVE THIS FRONT WILL STALL ACROSS THE AREA FOR FEW DAYS NEXT
WEEK. KEPT CHANCE POPS THROUGH THURSDAY PER A SERIES OF UPPER
WAVES EXPECTED TO PASS ON TOP OF THIS BOUNDARY.

DECREASED POPS TO SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY AS HIGH
PRESSURE BUILDS ACROSS THE GREAT LAKES REGION PUSHING THE BOUNDARY
FURTHER SOUTH OF THE AREA.

WENT WITH A BLEND OF BCSREF AND BCCONSAII FOR LOWS...AND BCGMOS
FOR HIGHS AS THEY REFLECT BETTER TEMP FLUCTUATIONS DUE TO CLOUD
COVER AND PCPN THROUGH THE PERIOD.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
06Z SUNDAY THRU 06Z MONDAY...
A SERIES OF UPPER LEVEL DISTURBANCES WILL RIDE SOUTHEASTWARD ACROSS
THE AREA THRU THE PERIOD. BEST CHANCE FOR ORGANIZED CONVECTION WILL
BE BETWEEN 08Z AND 14Z THIS MORNING WITH ONE UPPER DISTURBANCE...AND
AGAIN AFTER 03Z SUNDAY NIGHT AS A FRONTAL SYSTEM APPROACHES FROM THE
NORTHWEST.

WITH BOUNDARY LAYER WINDS STAYING UP OVERNIGHT...RADIATION FOG WILL
BE AT A MINIMUM. EXPECT GENERALLY VFR CEILINGS OUT SIDE OF
CONVECTION...THEN A PERIOD OF MVFR BEHIND THE CONVECTION TIL
14Z-15Z. AFTER 15Z VFR CEILINGS WITH SCATTERED CONVECTION...MAINLY
AFTERNOON WITH THE AID OF HEATING. CONVECTION INCREASES AGAIN FROM
THE NORTHWEST AFTER 02Z WITH APPROACH OF THE FRONT.

AFTER 06Z MONDAY...
IFR CONDITIONS POSSIBLE IN OCCASIONAL SHOWERS/THUNDERSTORMS THROUGH
MIDWEEK...BUT ESPECIALLY MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...MDP/ARJ
AVIATION...JMV
Hazardous weather outlook, Jul 17, 4:18 PM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SAT JUL 17 2010

KYZ105-VAZ003-004-WVZ005-013>016-018-020-024>040-046-047-182030-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-182030-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-WIRT-RITCHIE-
418 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THE MAIN
THREAT IS FOR LOCALLY DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 3:29 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EDT SUN JUL 18 2010

OHZ075-076-084-WVZ009-010-019-180830-
ATHENS OH-PLEASANTS WV-RITCHIE WV-VINTON OH-WASHINGTON OH-WOOD WV-
329 AM EDT SUN JUL 18 2010

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ATHENS...NORTHERN
RITCHIE...NORTHERN VINTON...NORTHERN WOOD...PLEASANTS AND SOUTHERN
WASHINGTON COUNTIES THROUGH 430 AM EDT...

AT 323 AM EDT...A LINE OF TRAINING THUNDERSTORMS WAS MOVING OVER THE
AREA...PRODUCING RAINFALL RATES OF UP TO ONE INCH PER HOUR.

HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. BE PARTICULARLY CAREFUL BECAUSE IT IS NIGHT...MAKING IT
DIFFICULT TO SEE WATER COVERING ROADWAYS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8192 3946 8108 3935 8101 3923 8089
      3926 8275 3937 8273 3937 8253 3940 8252
      3939 8229 3947 8228 3948 8216

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:29 AM EDTSpecial Weather StatementRLXAthens, Washington61 min
Jul 18, 3:56 PM EDTSpecial Weather StatementRLXMeigs64 min
Jul 18, 5:26 PM EDTSevere Thunderstorm WarningRLXWashington49 min
Jul 18, 5:57 PM EDTSpecial Weather StatementRLXAthens63 min
Jul 18, 7:57 PM EDTSpecial Weather StatementRLXPerry48 min

Nearby

Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.